Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 42, NWS Kansas City, MO

May 14, 2020Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 14, 2020, 5:11 PM CDT for Nodaway County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2020, 5:11 PM CDT (22:11 UTC)
Expired
May 14, 2020, 5:45 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Nodaway County, MO

The radar

The Omaha radar (KOAX), 164 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:05 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 14, 3:05 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
305 PM CDT Thu May 14 2020

.Discussion...
Issued at 305 PM CDT THU MAY 14 2020

Latest surface analysis shows the warm front has lifted north into
Iowa and then trails southwestward through north central Kansas into
southwestern Kansas. Most of the warm sector, which encompasses
nearly all of the forecast area, with exception of extreme
northwestern Missouri, is in the mid to upper 60 degree range for
dewpoints with upper 70 to 80 degree temperatures. The 18Z Topeka
sounding shows a very unstable environment with surface based CAPE
in excess of 3000 J/kg and steep mid-level lapse rates. The
hodograph shows just how weak the flow is aloft, which will limit
storm mode to multicell clusters to bowing segments.
Additionally, there is a weak upper wave/ MCV lifting north into
this unstable environment.

Given the above environment, there are several mechanisms that
could/will lead to storms. First, with the MCV lifting northward,
isolated to scattered storms are possible, mainly in our south/
southeast. With around 3000 J/kg of CAPE but somewhat marginal
shear, if storms form in this area, there could be some large hail
initially and some gusty winds. The second mechanism, which looks
more likely based on the overall pattern, is the front draped
across Iowa into extreme northwestern Missouri and northeastern
Kansas. Strong convergence on this boundary should help trigger
storms later this afternoon into this evening. With relatively
weak shear and strong CAPE, would expect strong initial updrafts
with large hail potential. But these should trend quickly to
clusters/bows and as the cold pools merge/strengthen should being
to move south to the southeast during the late evening and
overnight hours as a line of storms. Strong winds should become
the main threat as the storms evolve into this line or series of
lines. There remains some flash flood potential, especially the
northern portions of the watch where storms could initially train
before a more organized cold pool develops and they begin to slide
south/southeast.

Models show the line of storms and the front moving south of the
area by tomorrow morning. As a result, the best chances for new
showers and storms will be mainly to our south or into the southern
portions of the forecast area. For Saturday, a shortwave trough
moves across Iowa and then southeast. This should lead to fairly
widespread showers and storms along and ahead of the cold front
associated with this shortwave. A slightly cooler but much less
humid air mass moves in behind the front with Sunday looking very
pleasant. The upper pattern then evolves into very unusual pattern
with the shortwave that moved north of us diving into the
southeast and becoming cutoff while an upper ridge amplifies into
the middle of the country. That then evolves into almost an omega
block over the CONUS. With the ridging portion of this block over
the middle of the country, we should see a warming trend with
fairly quiet weather.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1222 PM CDT THU MAY 14 2020

The main area of showers and thunderstorms is expected to be tied
to the cold front that is expected to move through this evening
into the overnight. However, as the area destabilizes this
afternoon, isolated to scattered showers and storms may develop.
This is more uncertain and coverage would be less than the main
timing for storms this evening. Behind the area of storms,
overnight tonight into tomorrow, MVFR ceilings are expected with
winds switching to the north/northwest.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Friday
     morning for KSZ057-060.

     Flash Flood Watch from 7 PM CDT this evening through Friday
     morning for KSZ103>105.

MO...Flash Flood Watch from 10 PM CDT this evening through Friday
     morning for MOZ038>040-043>046-053-054.

     Flash Flood Watch from 7 PM CDT this evening through Friday
     morning for MOZ007-008-014>017-021>025-028>033-037.

&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 14, 5:03 AM CDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
503 AM CDT Thu May 14 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
503 AM CDT Thu May 14 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms possible today and tonight large hail,
damaging winds, and flash flooding will be the primary threats,
however a tornado or two are also possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong thunderstorms expected Friday south of the KC Metro area
across our southwestern counties with hail and strong winds the
primary threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 14, 4:47 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
447 PM CDT Thu May 14 2020

MOZ002-142215-
Nodaway MO-
447 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NODAWAY COUNTY UNTIL
515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hopkins, or 7 miles north of Maryville, moving
northeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Maryville, Hopkins and Pickering.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Missouri.

LAT...LON 4057 9463 4044 9463 4033 9489 4048 9502
      4058 9481
TIME...MOT...LOC 2147Z 237DEG 29KT 4046 9488

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:56 AM CDTSpecial Weather StatementEAXBuchanan49 min
May 14, 3:11 AM CDTSpecial Weather StatementEAXCaldwell, Clinton49 min
May 14, 3:20 AM CDTFlash Flood WatchEAXAdair, Bates, Caldwell, Carroll, Cass, Chariton and 21 more25 hr
May 14, 10:25 AM CDTRiver Flood WarningEAXCass, Henry, Johnson70 hr
May 14, 10:25 AM CDTRiver Flood WarningEAXJohnson, Pettis61 hr
May 14, 10:25 AM CDTRiver Flood WarningEAXCooper, Saline4 days
May 14, 10:25 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
May 14, 4:47 PM CDTSpecial Weather StatementEAXNodaway28 min
May 14, 5:31 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth44 min
May 14, 6:12 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth33 min
May 14, 6:39 PM CDTAreal Flood AdvisoryEAXNodaway, Worth5 hr
May 14, 6:43 PM CDTSpecial Weather StatementEAXHarrison, Nodaway, Worth47 min
May 14, 2:28 AM CDTSpecial Weather StatementEAXAtchison47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.